Utah, 2023High Wind in Utah, April 3, 2023
April 3, 2023 · NWS GJT · 3 events in 3 counties and zones
A strong mid-level jet settled over the Four Corners region ahead of an abnormally cold Pacific system. Widespread breezy to windy conditions occurred across eastern Utah ahead of the cold front.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong mid-level jet settled over the Four Corners region ahead of an abnormally cold Pacific system. Widespread breezy to windy conditions occurred across eastern Utah ahead of the cold front. Some gusts met high wind criteria, or were greater than 58 mph in the valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 3, 2:02 PM MST, 1 hour earlier.
Area forecast discussion, Apr 3, 2:02 PM MST, 1 hour before
Area Forecast Discussion
National Weather Service Grand Junction CO
302 PM MDT Mon Apr 3 2023
.SHORT TERM...(Tonight through Tuesday night)
Issued at 302 PM MDT Mon Apr 3 2023
Showers have been slow to develop across the majority of the
forecast area this afternoon with returns gradually increasing
over the last hour or so. Activity has been persistent over
northeast Utah and the Northwest Colorado Plateau with SNOTELs
already reporting 2 to 5 inches of snow over the Eastern Uinta
Mountains. This has mostly been due to the presence of a weak
midlevel front as well as the relatively stationary 110 to 130 kt
jetstreak throughout the morning. Said jet has also resulted in
the tightening of the southwest gradient aloft across the Western
Slope as the Pacific trough digs into the Great Basin and as the
jet begins to encompass the rest of the region. Pacific moisture
has advected into the region from the southwest with precipitable
water (PWAT) values projected to reach 120% of normal by late this
afternoon. Even with this uptick in moisture there is still some
dry air situated in the lower levels of the atmosphere, as evident
by the 12Z GJT sounding as well as current dewpoints in the upper
teens to low 20s this afternoon. Warm air advection due to the
mild southwest flow has allowed temperatures to jump to near or
slightly above normal this afternoon, resulting in an even broader
T/Td gradient. Instability fueled by the warm air combined with
the jet aloft has led to deep mixing across the forecast area this
afternoon. As expected, surface gusts have exceeded 60 mph in the
southern and central mountains with gusts to near 50 mph so far
in the valleys. Winds will only continue to increase as the day
goes on and as the main cold front approaches from the northwest,
resulting in the development of virga showers in the aforementioned
locations with dry air lingering towards the surface. NBM winds
have already under-produced for some of the central zones over the
last couple of hours, so blended in some 90th percentile to
better represent current conditions. This has also led to an
increase in projected winds for said areas later today and, as a
result, went ahead and upgraded the Wind Advisories to High Wind
Warnings for the Roan and Tavaputs Plateaus as well as the I-70
corridor from Debeque east towards Edwards. The remainder of the
wind highlights are still on track and set to drop off at 11 PM
this evening, but could be extended later in the night depending
on where things are at. As noted previously, these strong southwest
winds will lead to increased potential for blowing dust, focused
along the Four Corners region. Latest DEBRA satellite imagery shows
thick dust impacting southern California and southern Nevada for
the last several hours and, most recently, the development of blowing
dust over northern New Mexico, just south of the San Juan River
Basin. Will continue to monitor the latest trends to see if this
plume will reach our CWA later today and lead to any reduced
visibilities.
CAM guidance, particularly the NAMNest, is still highlighting the
potential for a band of showers to develop from southeast Utah
northeast into the Flat Tops late this afternoon. The HRRR is not
as on board with this trend but, given the projected frontogenesis
as the midlevel boundary begins to finally nudge further east and
due to the already present instability, would not be surprised to
see the band materialize. Again, this won't remedy the dry low
levels so virga will still be a concern for the southern and
central valleys in particular as we head into the early evening
hours. The atmosphere will finally saturate tonight as the Pacific
trough and associated surface front begins to lift across the
area. Broad-scale ascent will be maximized across the Western
Slope during the 00Z to 12Z period tonight and Tuesday morning,
resulting in numerous showers, particularly across the higher
terrain. Cold air will quickly advect into the area in the wake of
the front with 700mb temperatures still on track to reach 10 to
15 degrees C below normal by Tuesday morning. Snow levels will
crash to the remaining valley floors as a result with light
accumulations of half an inch to 3 inches expected. Warm antecedent
conditions will minimize accumulations on the roads so impacts in
the lower elevations (apart from the Northwest Plateau) will be
minimal. Travel will continue to be hazardous in the mountains
into Tuesday due to the impacts from snow and wind.
Mid to late Tuesday afternoon will see the axis of the upper
level trough straddle the Continental Divide. The abnormally cold
airmass in place in the wake of the system will result in steepened
lapse rates across the Western Slope Tuesday afternoon. Showers
will become more convectively-driven as a result with CAM guidance
anticipating some additional bands of snow setting up by mid
afternoon. Even though the jet will have shifted east of the
Divide by Tuesday afternoon, a continued tight gradient aloft will
result in breezy post-frontal conditions. While certainly not on
the magnitude of this afternoon's winds, gusts will still be
between 25 to 35 mph on Tuesday. The combination of convective
snow showers and breezy conditions will see hazardous travel
remain a threat into Tuesday evening. Therefore, made no changes
to the ongoing winter highlights with this afternoon's package.
Showers will quickly taper off in coverage after sunset Tuesday
night, though isolated activity will linger over the higher
terrain into early Wednesday.
After a mild day today, high temperatures on Tuesday will drop
back to well below normal. These values will also be some 20 to 25
degrees cooler than this afternoon. Tonight's lows will begin to
tick down compared to this morning as the front begins to move
through the northern zones, but the real change comes on Tuesday
night/early Wednesday morning behind the front and as the denser
cloud cover begins to dissipate. More on the values and where they
will sit compared to normal in the long term discussion below.
.LONG TERM...(Wednesday through Monday)
Issued at 302 PM MDT Mon Apr 3 2023
Anomalously cold temperatures will blanket the West Slope Wednesday
morning in the wake of a spring snowstorm. Morning lows will sit
somewhere between 10-15 degrees under early April normals across
much of the region. Instability behind the cold front should help
with a few straggler showers on Wednesday. This will likely wring
out another 1-2 inches of snow across the higher terrain, but
nothing like we saw with the main body of the storm on Tuesday. High
sun angles and longer daylight are on our side with these late
season storms and this one's bite should get tempered rather quickly
as weak ridging builds in late Wednesday. Temperatures Thursday
and Friday should see a bump of nearly 10 degrees each day.
Climatological normals should return for the weekend, as deterministic
models begin to sell a high amplitude ridge gaining traction over
the Intermountain West.
Uncertainty creeps in Saturday evening, when the GFS would like to
drag the trough of a Canadian Border clipper low through our
northern mountains. Confidence is pretty low in this feature. In the
event of any precipitation making it this far south on Saturday, I
can't see any totals requiring highlights at this time. Height rises
are expected to continue Sunday and Monday as a strong southwesterly
jet max pushes the warmest air of the season into the region. Some
temperature guidance is forecasting low desert valleys in the 70's
by Monday with mountain towns in the low 60's.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1143 AM MDT Mon Apr 3 2023
Aviation challenges today will begin with gusty winds ahead of a
frontal boundary approaching the region this afternoon. Winds will
be strongest south of I-70 this afternoon. Mixed rain and snow
showers will begin this afternoon, becoming mostly snow this
evening. Isolated thunderstorms will be possible with a few
showers this evening. The strongest convection associated with the
frontal passage is expected late this afternoon through midnight.
IFR conditions can be expected as low ceilings and visibilities
within showers impact most terminals. Scattered showers behind the
front will continue into Tuesday beyond this TAF period.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning until 6 AM MDT Tuesday for COZ001.
Wind Advisory until 11 PM MDT this evening for COZ002-014-018-
019-023.
High Wind Warning until 11 PM MDT this evening for COZ003-
006>008-011-017-020>022.
Winter Weather Advisory until 9 PM MDT Tuesday for COZ003-009-
010-012.
Winter Storm Warning until midnight MDT Tuesday night for COZ004-
013.
Winter Weather Advisory from 6 PM this evening to 9 PM MDT
Tuesday for COZ017>019.
UT...High Wind Warning until 11 PM MDT this evening for UTZ022-025-
027>029.
Winter Weather Advisory from 6 PM this evening to 9 PM MDT
Tuesday for UTZ028.
Winter Storm Warning until 6 PM MDT Tuesday for UTZ023.
&&
SHORT TERM...MMS
LONG TERM...LTB
AVIATION...LTBHazardous weather outlook, Apr 3, 4:30 AM MST, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
530 AM MDT Mon Apr 3 2023
COZ001>014-017>023-UTZ022>025-027>029-041130-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
530 AM MDT Mon Apr 3 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Strong wind gusts exceeding 45 mph in the lower elevations and 60
mph in the mountains are likely this afternoon across portions of
east-central and southeast Utah as well as west-central and
southwest Colorado. A few thunderstorms are possible today along
a front that will bring rain and snow to the region. Moderate to
heavy snow is possible tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Moderate to heavy snow is possible Tuesday morning as the strong
cold front and storm system moves through. Cold temperatures will
support snow in the valleys. Blowing and drifting snow is expected
especially in the mountains. The snow should end late Tuesday for
most areas with unsettled conditions potentially through
Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Apr 3, 2:33 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
333 PM MDT MON APR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM NON-TSTM WND GST 10 ESE WAUNITA HOT SPGS 38.48N 106.32W
04/02/2023 M74 MPH GUNNISON CO AWOS
AWOS STATION KMYP MONARCH PASS.
&&Local storm report, Apr 3, 2:37 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
337 PM MDT MON APR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM NON-TSTM WND GST 5 W TELLURIDE 37.95N 107.90W
04/03/2023 M53 MPH SAN MIGUEL CO AWOS
AWOS STATION KTEX TELLURIDE REGIONAL ARPT.
&&Local storm report, Apr 3, 2:59 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
359 PM MDT MON APR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM NON-TSTM WND GST 2 S WOODY CREEK 39.25N 106.88W
04/03/2023 M46 MPH PITKIN CO MESONET
MESONET STATION CO104 082W033 SHALE BLUFFS
BRUSH CREEK.
&&Local storm report, Apr 3, 3:00 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 PM MDT MON APR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM NON-TSTM WND GST 1 ENE BLANDING 37.64N 109.46W
04/03/2023 M50 MPH SAN JUAN UT MESONET
MESONET STATION PC180 BLANDING EAST.
&&Local storm report, Apr 3, 3:01 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
401 PM MDT MON APR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM NON-TSTM WND GST 15 NW ESCALANTE FORKS 38.75N 108.58W
04/03/2023 M50 MPH MESA CO MESONET
MESONET STATION JCRC2 JACKS CANYON, GRAND
JCT 21S.
&&Local storm report, Apr 3, 3:02 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
402 PM MDT MON APR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM NON-TSTM WND GST 10 ESE WAUNITA HOT SPGS 38.48N 106.32W
04/02/2023 M72 MPH GUNNISON CO AWOS
AWOS STATION KMYP MONARCH PASS.
&&High Wind, Grand Flat and Arches
- When
- April 3, 3:02 PM MST
- Where
- Grand Flat and Arches forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
A peak wind gust of 60 MPH was measured by the automated weather station at the Canyonlands Field Airport in Moab.
High Wind, Southeast Utah
- When
- April 3, 4:30 PM MST
- Where
- Southeast Utah forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
A peak wind gust of 59 MPH was measured by an automated weather station.
High Wind, Canyonlands / Natural Bridges
- When
- April 3, 5:10 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
A peak wind gust of 64 MPH was measured by an automated weather station.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Mississippi, April 3, 2023$656,000 · EF1 · 11 events
- Wildfire in Arizona, April 3 to 4, 2023$500,000 · 1 event
- Tornadoes and Damaging Winds in Alabama, April 3, 2023$50,000 · EF1 · 20 events
- Tornadoes and Hail in Georgia, April 3, 2023$40,000 · EF1 · 11 events
- High Wind in New Mexico, April 3 to 4, 202370 kt wind · 28 events
- Blizzard and Winter Storm in South Dakota, April 3 to 5, 202323 events
- Heavy Snow in South Dakota, April 3 to 5, 202321 events
- High Wind and Winter Weather in California, April 3, 202382 kt wind · 11 events
- High Wind in Arizona, April 3, 202359 kt wind · 11 events
- High Wind in Colorado, April 3, 202369 kt wind · 8 events
- Winter Storm and Winter Weather in Wyoming, April 3 to 5, 20236 events
- High Wind in California, April 3, 202363 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080188, 1080187, 1080189.